EconPapers    
Economics at your fingertips  
 

Yes, dividends are disappearing: Worldwide evidence

Ali Fatemi and Recep Bildik

Journal of Banking & Finance, 2012, vol. 36, issue 3, 662-677

Abstract: This study examines the patterns in payout policies worldwide. Utilizing data from a sample of more than 17,000 companies from 33 different countries, we find evidence in support of a significant worldwide decline in the propensity to pay dividends. Most of the decline is due to the payout policies of smaller and less profitable firms with comparatively more investment opportunities. We find that larger firms, those with higher profitability, and firms with low growth opportunities have a greater propensity to pay dividends. The proportion of dividend payers varies substantially across industries as well. However, the proportion of firms paying dividends has declined over time, even after firms’ characteristics have been controlled for. Moreover, aggregate dividends are highly concentrated in that they are paid only by a small group of firms. Our findings indicate that there has been a significant decline in the average dividend payout ratios over the years. The decline in the mean dividend payout ratios as well as the proportion of payers is much more pronounced in civil law countries.

Keywords: Dividends; Dividend payout policy; International dividend policy (search for similar items in EconPapers)
JEL-codes: G32 G35 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378426611002858
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jbfina:v:36:y:2012:i:3:p:662-677

Access Statistics for this article

Journal of Banking & Finance is currently edited by Ike Mathur

More articles in Journal of Banking & Finance from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2017-09-29
Handle: RePEc:eee:jbfina:v:36:y:2012:i:3:p:662-677